MAUDE Adverse Event Report: GENESYS SPINE SACROILIAC JOINT FUSION SYSTEM

GENESYS SPINE SACROILIAC JOINT FUSION SYSTEM
Model Number 1
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/12/2023
Type of Reportable Event Malfunction
Event or Problem Description
The complainant emailed photos of a damaged si driver to genesys spine.Genesys spine received communication from complainant that the threaded tip of the inner shaft of the driver broke off in the head of the si screw.The threaded tip of the si driver was left in the si screw that was implanted in the patient.
 
Additional Manufacturer Narrative
Device or other product related factors (i.E design, qc, labeling) possibly contributing to the health hazard: based on a review of the drawing and the dhr, the instrument was manufactured to specifications using surgical grade stainless steel (17-4 stainless steel per astm f8999) hardened to h900.No anomalies were found during review of the manufacturing records.Evaluation of the fracture surface on the returned instrument showed that the inner shaft failed as a result of torsional stress on a hardened material.This is consistent with the expected use of the instrument (the inner shaft is threaded in & out of the si screws) and also consistent with 17-4 stainless steel hardened to h900 (slightly brittle material).The fracture surface showed two distinct fracture planes formed prior to ultimate failure.The orientation of the fracture planes shows the fractures formed during tightening of the instrument into the screw.More specifically, the fracture surface showed that a crack formed at the edge of a thread when the shaft was being used to tighten the instrument into a screw but the device didn't fail (initially).Multiple extreme force tightening attempts of the inner shaft propagated the crack further ultimately resulting in the failure of the shaft.Based on this analysis, the person tightening the si screws onto the driver applied excessively high twisting force (torsion) when tightening the driver onto a screw.Instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.17-4 stainless steel hardened to h900 is used in applications requiring high strength and toughness.It's an excellent material for high stress medical applications such as the threaded inner shaft on this instrument.In addition, the glp159 helios lumbar plate drivers have been in the field since september of 2020 and this is the first reported incident of the tip of the shaft breaking.The design is considered sound and the materials are appropriate for all intended uses.The extension of the threaded inner shaft from the instrument's tip is a critical feature controlled on the drawing and inspected at receiving inspection.Use related, user, or human performance contributing factors: the si screws require small instruments (to fit the small size of the screws) to withstand relatively high loads.Many surgeons apply very high tightening torques to the si screws to ensure that the si screws are as tight as possible to the si joint.Evaluation of the returned device showed that extremely high forces (torque) were applied to the inner shaft of the driver while tightening the instrument to a si screw.Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Conclusions: based on this analysis, the person tightening the si screws onto the driver applied excessively high twisting force (torsion) when tightening the driver onto a screw.Instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.Genesys spine ifus specify that instruments are to be inspected for damage and wear after cleaning and sterilization.If damage or wear is noted that may compromise the proper function of the instrument, the distributor or user should contact their genesys spine field services manager for a replacement (ifu-022 genesys spine sacroiliac joint fusion system ifu).Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.
 
Additional Manufacturer Narrative
Device or other product related factors (i.E design, qc, labeling) possibly contributing to the health hazard: based on review of the drawing and the dhr, the instrument was manufactured to specifications using surgical grade stainless steel (17-4 stainless steel per astm f8999) hardened to h900.No anomalies were found during review of the manufacturing records.Evaluation of the returned instrument shows a failure of the threaded tip of the inner shaft.This failure is consistent with the expected use of the instrument (the inner shaft is threaded in and out of the si screws).After reviewing the fracture surface (image 1) on the returned instrument, the orientation of the fracture planes and grain closely align to a bending moment induced fracture with hints of torsional strain which is evident in the intended and expected use of the instrument.Without the secondary piece of the failed instrument, the broken tip, it is difficult to ascertain the exact method of failure.Based on this analysis, the high likelihood of failure was due to the individual who was using the instrument, applying both an excessive amount of torsional force along with introducing bending moments (most likely due to navigating the instrument into the correct position) when tightening the driver onto the screw.The instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.17-4 stainless steel hardened to h900 is used in applications requiring high strength and toughness.It is an excellent material for high stress medical applications such as the thread for the inner shaft on this instrument.In addition, the gsi203 si screw drivers have been in continuous use since may of 2018, and this is the first reported incident of the tip of the driver shaft failing.The design is considered sound and the materials appropriate for the intended use.The extension of the threaded inner shaft from the instrument's tip is a critical feature controlled on the drawing and inspected when received in and prior to shipping out.Use related, user, or human performance contributing factors: the si screws require small instruments (to fit the small size of the screws) to withstand relatively high loads.Many surgeons apply very high tightening torques to the si screws to ensure that the si screws are as tight as possible to the si joint.Evaluation of the returned device showed that extremely high forces (torque) were applied to the inner shaft of the driver while tightening the instrument to a si screw.Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Conclusions: based on this analysis, the person tightening the si screws onto the driver applied excessively high twisting force (torsion) when tightening the driver onto a screw.Instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.Genesys spine ifus specify that instruments are to be inspected for damage and wear after cleaning and sterilization.If damage or wear is noted that may compromise the proper function of the instrument, the distributor or user should contact their genesys spine field services manager for a replacement (ifu-022 genesys spine sacroiliac joint fusion system ifu).Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Mdr correction: event type changed from adverse event to malfunction.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device or other product related factors (i.E design, qc, labeling) possibly contributing to the health hazard: based on review of the drawing and the dhr, the instrument was manufactured to specifications using surgical grade stainless steel (17-4 stainless steel per astm f8999) hardened to h900.No anomalies were found during review of the manufacturing records.Evaluation of the returned instrument shows a failure of the threaded tip of the inner shaft.This failure is consistent with the expected use of the instrument (the inner shaft is threaded in and out of the si screws).After reviewing the fracture surface (image 1) on the returned instrument, the orientation of the fracture planes and grain closely align to a bending moment induced fracture with hints of torsional strain which is evident in the intended and expected use of the instrument.Without the secondary piece of the failed instrument, the broken tip, it is difficult to ascertain the exact method of failure.Based on this analysis, the high likelihood of failure was due to the individual who was using the instrument, applying both an excessive amount of torsional force along with introducing bending moments (most likely due to navigating the instrument into the correct position) when attempting to implant the si screw.The instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.17-4 stainless steel hardened to h900 is used in applications requiring high strength and toughness.It is an excellent material for high stress medical applications such as the thread for the inner shaft on this instrument.In addition, the gsi203 si screw drivers have been in continuous use since may of 2018, and this is the first reported incident of the tip of the driver shaft failing.The design is considered sound and the materials appropriate for the intended use.The extension of the threaded inner shaft from the instrument's tip is a critical feature controlled on the drawing and inspected when received in and prior to shipping out.Use related, user, or human performance contributing factors: the si screws require small instruments (to fit the small size of the screws) to withstand relatively high loads.Surgeons may have applied both an excessive amount of torsional force along with introducing bending moments when attempting to navigate the si screw into the appropriate location of the si joint.Evaluation of the returned device showed that bending movement were applied to the inner shaft of the driver while navigating the si screw into the si joint.Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Conclusions: based on this analysis, the surgeon appears to have applied both an excessive amount of torsional force along with introducing bending moments while attempting to navigate the si screw into the si joint.Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Since the broken tip of the si driver was left threaded in the si screw within the surgical site, event was reported under mdr.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device or other product related factors (i.E design, qc, labeling) possibly contributing to the health hazard: based on review of the drawing and the dhr, the instrument was manufactured to specifications using surgical grade stainless steel (17-4 stainless steel per astm f8999) hardened to h900.No anomalies were found during review of the manufacturing records.Evaluation of the returned instrument shows a failure of the threaded tip of the inner shaft.This failure is consistent with the expected use of the instrument (the inner shaft is threaded in and out of the si screws).After reviewing the fracture surface (image 1) on the returned instrument, the orientation of the fracture planes and grain closely align to a bending moment induced fracture with hints of torsional strain which is evident in the intended and expected use of the instrument.Without the secondary piece of the failed instrument, the broken tip, it is difficult to ascertain the exact method of failure.Based on this analysis, the high likelihood of failure was due to the individual who was using the instrument, applying both an excessive amount of torsional force along with introducing bending moments (most likely due to navigating the instrument into the correct position) when tightening the driver onto the screw.The instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.17-4 stainless steel hardened to h900 is used in applications requiring high strength and toughness.It is an excellent material for high stress medical applications such as the thread for the inner shaft on this instrument.In addition, the glp159 helios lumbar plate drivers have been in continuous use since (b)(6) 2020, and this is the first reported incident of the tip of the driver shaft failing.The design is considered sound and the materials appropriate for the intended use.The extension of the threaded inner shaft from the instrument's tip is a critical feature controlled on the drawing and inspected when received in and prior to shipping out.Use related, user, or human performance contributing factors: the si screws require small instruments (to fit the small size of the screws) to withstand relatively high loads.Many surgeons apply very high tightening torques to the si screws to ensure that the si screws are as tight as possible to the si joint.Evaluation of the returned device showed that extremely high forces (torque) were applied to the inner shaft of the driver while tightening the instrument to a si screw.Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Conclusions: based on this analysis, the person tightening the si screws onto the driver applied excessively high twisting force (torsion) when tightening the driver onto a screw.Instrument should have been inspected for signs of damage during cleaning and sterilization prior to use.Genesys spine ifus specify that instruments are to be inspected for damage and wear after cleaning and sterilization.If damage or wear is noted that may compromise the proper function of the instrument, the distributor or user should contact their genesys spine field services manager for a replacement (ifu-022 genesys spine sacroiliac joint fusion system ifu).Regardless, the manner in which the device was used is in-line with the intended use and this failure will be recorded as device malfunction.Mdr correction: event type changed from adverse event to malfunction.

Brand Name
SACROILIAC JOINT FUSION SYSTEM
Common Device Name
SACROILIAC JOINT FUSION
Manufacturer (Section D)
GENESYS SPINE
1250 s. capital of tx hwy
bldg 3, ste 600
austin 78746
Manufacturer Contact
raquel brown
1250 s. capital of tx hwy
bldg 3, ste 600
austin 78746
5123817070
MDR Report Key17311230
Report Number3008455034-2023-00010
Device Sequence Number17768773
Product Code OUR
UDI-Device IdentifierM719GSI2030
UDI-Public+M719GSI2030/$$7LK20200902R
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K191748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1
Device Catalogue NumberGSI203
Device Lot Number7LK20200902
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Supplement Date Received by Manufacturer06/12/2023
06/12/2023
06/12/2023
Initial Report FDA Received Date07/12/2023
Supplement Report FDA Received Date07/25/2023
07/25/2023
07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/02/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown